A Case Report of Haemolysis in a G6PD Deficient Child due to Acetaminophen Overdose Resulted from Parental Unawareness

    Published on:April 2019
    Journal of Young Pharmacists, 2019; 11(2):224-226
    Case Report | doi:10.5530/jyp.2019.11.46
    Authors:

    George Mathew Panachiyil1, Babu Tirin1, Sebastian Juny1,*, Mandyam Ravi Dhati2

    1Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, INDIA.

    2Department of Paediatrics, JSS Medical College and Hospital, JSS Academy of Higher Education and Research, Mysuru, Karnataka, INDIA.

    Abstract:

    Although acetaminophen is considered a low-risk analgesic and antipyretic drug in Glucose-6-Phosphate Dehydrogenase (G6PD) Deficiency patients, cases of haemolysis following acetaminophen overdose have been published in the literature. An eleven-month-old boy was admitted to the paediatrics department of the hospital with the complaints of haematuria and yellowish discolouration of the eyes since one day. He had been previously diagnosed as G6PD deficiency. Unknowingly the mother of the child simultaneously given three different brands of acetaminophen prescribed by different paediatricians at various times resulted in an overdose of acetaminophen. On admission, the child had haemoglobin of 4 g/dl. The laboratory results were suggestive of haemolytic process. Direct Coombs test was negative. Acetaminophen overdose was the most likely cause of the haemolysis. The child was managed conservatively and no further episodes of haematuria was observed. Naranjo and WHO causality assessments were done, indicating a probable relationship between the patient’s symptoms and the use of acetaminophen. Acetaminophen overdose induced haemolysis due to G6PD deficiency is an unusual complication which is generally reported in children. The majority of G6PD deficient individuals remains asymptomatic until a trigger (during certain infections or fava beans or certain drugs) induces haemolysis. We document a case report of acetaminophen overdose induced haemolysis in a baby with G6PD deficiency and conclude that there is a need for parental education about the drugs that can trigger haemolysis in G6PD deficient children and also about the different brands of the same drug available in the market.

    Key words: Acetaminophen, Paracetamol, NSAIDs, G6PD deficiency, Haemolysis, Anaemia.

    Article Download

     

    Navigation